Search :     
Articles » Toxic exposure » Fetal valproate syndrome

2006-04-06-15 Fetal valproate syndrome © Cuillier

Fetal valproate syndrome

Cuillier F, MD*, Fernet A, MD**, Alessandri JL, MD***, Samperiz S***

* Department of Gynecology, Félix Guyon’Hospital, ** Department of Obstetric, Intercommunal Hospital ** Department of Neonatology, Hôpital Félix Guyon, Reunion Island, France

Definition: Fetal valproate syndrome is due to maternal valproic acid exposure during pregnancy. Valproic acid is an anti convulsivant drug used initially to control certain types of psychiatric illness and then seizure in the treatment of epilepsy. Fetal valproate syndrome is characterized by different anomalies:  

  • central nervous anomalies
  • intrauterine  growth restriction
  • cardiac anomalies
  • facial anomalies

Synonyms: Acid valproic exposure; Depakine exposure; Dalpro fetal effects; Depakene fetal effects

Case report:  This is a 36-year-old-woman, with an epileptic disease and hemiplegia (caused by neonatal effects). She has been taking valproic acid since the age of six. In 2003, she delivered one girl vaginally.